California, 2012

Dust Storm and Heavy Snow in California, February 11 to 16, 2012

February 11 to 16, 2012 · NWS SGX · 7 events in 6 counties and zones

An amplified ridge over the eastern Pacific allowed a few upper-level short wave troughs to move over the region from the 11th through the 13th, resulting in strong, gusty winds and widespread light rain. These passing troughs culminated in a closed upper-level low over San Diego the 14th through the 16th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An amplified ridge over the eastern Pacific allowed a few upper-level short wave troughs to move over the region from the 11th through the 13th, resulting in strong, gusty winds and widespread light rain. These passing troughs culminated in a closed upper-level low over San Diego the 14th through the 16th. This cold, closed low dropped south and inland bringing widespread rain and heavy mountain snow to the CWA. |On the 14th, San Diego County received the highest rain amounts due to instability showers in the northwest flow behind the shortwave trough axis. Amounts were generally between 0.15 and 0.50 inches of rain, with around three-quarters of an inch on the coastal mountain slopes. Areas above 3500 feet received 2 to 4 inches of snow, with up to 5 inches at 5000 feet. The Riverside County Mountains received 1 to 2 inches of snow above 5000 feet, while the San Bernardino County Mountains fared somewhat better with a trace to 3 inches above 4000 feet and up to 6 inches around 7000 feet. |The system stalled out over San Diego for the 15th and 16th. The snow level dropped to around 2800 feet that day. The San Bernardino County Mountains came in with a trace up to 5 inches in the range from 3000 to 6000 feet and generally 6 to 8 inches above 7000 feet, with locally higher amounts of 12 to 14 inches in places such as Idyllwild and Big Bear City. The Riverside County Mountains had higher amounts with 10 to 14 inches above 5000 feet and up to 20 inches around 8000 feet.The San Diego County Mountains received 3 to 6 inches above 3500 feet, including 4 inches of snow in Julian which closed schools in that city on the 13th and 15th. Chain control was required in most mountain locations across the area above 3500 feet. California Highway Patrol even closed Interstate 8 near Pine Valley due to the snow and icy conditions. Rainfall was generally moderate and locally heavy ranging from 0.2 to 0.5 inches in the coast and valley locations, with locally heavier amounts up to 0.8 inches on the mountain slopes. Isolated thunderstorms with accumulating small hail and even a few funnel clouds also occurred in the cold, unstable air behind the front during the morning and early afternoon of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 9:25 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 11, 9:25 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 AM PST SAT FEB 11 2012

.SYNOPSIS...
A PAIR OF LOW PRESSURE SYSTEMS FROM THE NORTHWEST WILL MAINTAIN
COOLER AND BREEZY WEATHER THROUGH TUESDAY. THERE ARE SMALL CHANCES
FOR LIGHT PRECIPITATION FROM THE COAST TO THE MOUNTAINS THROUGH
EARLY SUNDAY...WITH A LITTLE GREATER CHANCE FOR MONDAY MORNING
THROUGH TUESDAY MORNING.  ONE ROUND OF STRONGER WEST WINDS IS
EXPECTED INTO SUNDAY FOR THE MOUNTAINS AND DESERTS...WITH A SECOND
ROUND FOR MONDAY AFTERNOON AND NIGHT. CONTINUED BELOW AVERAGE
TEMPERATURES AND LOCALLY BREEZY FOR THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH OF LOW PRESSURE
DIGGING OVER CALIFORNIA THIS MORNING...WITH THE LOW CENTERED ALONG
THE CENTRAL COAST.  IN RESPONSE TO THE DIGGING TROUGH...THE MARINE
LAYER RAPIDLY DEEPENED OVERNIGHT...AND AREAS WEST OF THE MOUNTAINS ARE
SEEING SOME LIGHT RAIN SHOWERS...DRIZZLE...AND PATCHY FOG.  SO
FAR...PRECIPITATION AMOUNTS ARE VERY LIGHT...WITH ONLY A FEW
HUNDREDTHS REPORTED ALONG THE COAST AND TRACE AMOUNTS ELSEWHERE.
THE THREAT OF THESE ISOLATED SHOWERS WILL CONTINUE THROUGH THE DAY
TODAY.  HOWEVER...VISIBLE IMAGERY DOES SHOW SOME CLEARING JUST OFF
THE COAST...AND THE MARINE LAYER BREAKING UP OVER COASTAL AREAS.
THEREFORE...THINK A REVERSE CLEARING MAY BE POSSIBLE...WITH THE
SHOWERS LIKELY CONTINUE MAINLY OVER THE INLAND AREAS AND ALONG THE
COASTAL SLOPES.  UPDATED THE FORECAST THIS MORNING TO TRY AND BETTER
REFLECT THESE TRENDS.  HOWEVER...THE MARINE LAYER IS STILL
RELATIVELY WELL DEVELOPED OVER THE COASTAL WATERS...AND WILL LIKELY
PUSH INLAND AGAIN LATER THIS AFTERNOON AND EVENING.  AS THE UPPER
LEVEL LOW AND TROUGH AXIS MOVE ACROSS SOUTHERN CALIFORNIA THIS
AFTERNOON AND EVENING...MODELS ARE ALSO SHOWING THE THREAT OF
ISOLATED SHOWERS CONTINUING THROUGH THE OVERNIGHT HOURS.  THIS IS A
RESULT OF SHAKING THE MARINE LAYER.  THEREFORE...EXPECT
PRECIPITATION AMOUNTS TO STAY VERY LIGHT FOR AREAS WEST OF THE
MOUNTAINS.  THE OTHER CONCERN WITH THIS SYSTEM WILL STILL BE WITH
THE WINDS ACROSS THE MOUNTAINS AND DESERTS.  AT THIS TIME...THE
SOUTHERN MOUNTAINS AND DESERTS ARE SEEING SOME GUSTS RANGING BETWEEN
35 AND 45 MPH...WHILE THE NORTHERN AREAS ARE ONLY SEEING GUSTS TO 25
MPH.  THEREFORE...THE WIND ADVISORY LOOKS ON TRACK...WITH WINDS
INCREASING THROUGH THE AFTERNOON AND EVENING AND PEAKING TONIGHT.

DRIER CONDITIONS WILL DEVELOP ACROSS THE REGION ON SUNDAY...UNDER
NORTHWESTERLY FLOW ALOFT.  THIS WILL KEEP RELATIVELY STRONG ONSHORE
GRADIENTS ACROSS THE REGION...WITH GUSTY WINDS POSSIBLE ACROSS THE
SOUTHERN MOUNTAINS AND DESERTS.

THE NEXT TROUGH OF LOW PRESSURE WILL DIG ACROSS SOUTHERN CALIFORNIA
BY LATE MONDAY AND INTO TUESDAY.  THIS TROUGH WILL ONCE AGAIN BRING
A FEW SHOWERS TO THE REGION...MAINLY WEST OF THE MOUNTAINS.  AT THIS
TIME...THE MOISTURE ASSOCIATED WITH THIS SYSTEM LOOKS TO STAY QUITE
SHALLOW...MOSTLY LESS THAN 8000 FEET...SO PRECIPITATION AMOUNTS WILL
ONCE AGAIN BE LIGHT.  THE LIGHT RAIN MAY START AS EARLY AS MONDAY
MORNING...AS THE DISRUPTION OF THE MARINE LAYER STARTS.
HOWEVER...THE WILL OCCUR IN THE LATE AFTERNOON THROUGH THE OVERNIGHT
PERIOD.  THIS SYSTEM WILL BE MUCH COLDER...WITH SNOW LEVELS FALLING
TO AROUND 5000 FEET.  THIS MEANS THAT A LIGHT DUSTING OF NEW SNOW
MAY FALL AT THE HIGHER ELEVATIONS...DEPENDING ON THE DEPTH OF THE
MOUNTAINS.  THIS SYSTEM WILL ALSO BE MORE STRONG AND GUSTY WEST
WINDS TO THE MOUNTAINS AND DESERTS FOR MONDAY AFTERNOON AND NIGHT.
THE UPPER LEVEL SUPPORT AND SURFACE GRADIENTS LOOKS STRONGER WITH
THIS NEXT SYSTEM THAN THE CURRENT ONE.  SOME OF THE LOCAL GUIDANCE
IS ALSO HITTING ON THE POTENTIAL FOR SOME STRONGER GUSTS TO AROUND
70 MPH.  THEREFORE...A HIGH WIND WATCH REMAINS IN EFFECT FOR THE
MOUNTAINS AND DESERTS.

ALTHOUGH ANOTHER BRIEF BREAK WILL OCCUR...THE EXTENDED MODELS
CONTINUE TO HINT THAT ANOTHER TROUGH OF LOW PRESSURE WILL DIG ALONG
OR OVER CALIFORNIA SOME TIME DURING THE WEDNESDAY OR WEDNESDAY NIGHT
TIMEFRAME.  THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE
TRACK AND THE PRECIPITATION...SO CONFIDENCE IS LOW.  HOWEVER...MORE
RAIN MAY BE POSSIBLE BY MIDWEEK.  AS THIS SYSTEM EXITS THE
REGION...HIGH PRESSURE WILL FINALLY BUILD BACK ACROSS SOUTHERN
CALIFORNIA...WITH DRY AND WARMER CONDITIONS PREVAILING.

&&

.AVIATION...
111630Z...WEST OF MTS...WIDESPREAD MVFR CIGS WITH AREAS OF IFR
CIGS/VIS INLAND AND ON THE FOOTHILLS AT TIMES. MARINE LAYER STRATUS
HAS DEEPENED TO AROUND 5K FT. EXPECT PARTIAL CLEARING NEAR THE
COAST...BUT PATCHY -DZ/-SHRA MAY CONTINUE TO RESTRICT VIS TO 3-5SM
AND LOCALLY 1SM OR LESS OVER THE HIGHER TRRN WITH THE COASTAL SLOPES
MOSTLY OBSCURED THROUGH SUNDAY MORNING.

MTS/DESERTS...25-35KT WESTERLY WINDS OVER THE RIDGES WILL CREATE
UDDFS... LLWS AND MTN WAVE ACTIVITY DOWNWIND INTO THE DESERTS
THROUGH TONIGHT.

&&

.MARINE...
COMBINED SEAS HEIGHTS WILL INCREASE TO AROUND 10 FEET THROUGH SUN
MORNING. SUSTAINED NORTHWEST WINDS 15 TO 20 KT WITH GUSTS TO OVER 25
KT WILL BEGIN TO AFFECT THE OUTER WATERS LATER THIS MORNING AND
CONTINUE THROUGH SUN MORNING. SMALL CRAFT ADVISORIES ARE IN EFFECT
FOR WINDS AND HAZARDOUS SEAS.

SEVERAL LARGE SWELLS WILL MOVE THROUGH THE COASTAL WATERS THROUGH
SUNDAY RESULTING IN MARGINALLY HIGH SURF CONDITIONS AND DANGEROUS
RIP CURRENTS. A HIGH SURF ADVISORY IS NOW IN EFFECT THROUGH SUN
AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 2 PM PST SUNDAY FOR THE COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN
     DIEGO COUNTY MOUNTAINS.

     HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT
     FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 6 PM PST SUNDAY FOR THE BEACHES IN THE
     ORANGE COUNTY COASTAL AREAS.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 3 AM PST SUNDAY FOR
     THE APPLE AND LUCERNE VALLEYS...SAN BERNARDINO COUNTY
     MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 6 PM PST SUNDAY FOR THE SAN DIEGO
     COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 8 AM PST SUNDAY FOR THE WATERS FROM
     SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM
     OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 8 AM PST SUNDAY FOR THE COASTAL WATERS FROM SAN MATEO
     POINT TO THE MEXICAN BORDER AND OUT 30 NM.

&&

PUBLIC...PALMER
AVIATION/MARINE...PG
Hazardous weather outlook, Feb 11, 5:30 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PST SAT FEB 11 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-121400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
530 AM PST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LARGE WEST SWELLS WILL GENERATE HIGH SURF AND DANGEROUS RIP CURRENTS
AT AREA BEACHES. A HIGH SURF ADVISORY IS IN EFFECT.

STRONG WEST WINDS FOR THE MOUNTAINS AND DESERTS. A WIND ADVISORY IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...LARGE WEST SWELLS WILL GENERATE HIGH SURF AND DANGEROUS
RIP CURRENTS AT AREA BEACHES. A HIGH SURF ADVISORY IS IN EFFECT.

THROUGH SUNDAY MORNING...STRONG WEST WINDS FOR THE MOUNTAINS AND
DESERTS. A WIND ADVISORY IS IN EFFECT.

FOR MONDAY AFTERNOON AND NIGHT...ANOTHER LOW PRESSURE SYSTEM FROM
THE NORTHWEST WILL BRING STRONG GUSTY WEST WINDS TO THE MOUNTAINS
AND DESERTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 2 heavy snow, 1 dust storm, 1 winter weather, 1 funnel cloud. Local standard time, as filed.

High Wind, Coachella Valley

When
February 11, 11:30 AM PST to 5:30 PM PST
Where
Coachella Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began at the Sky Valley mesonet station between 1130 and 1230 PST and ended between 1600 and 1700 PST on the 11th. During this time, several gusts above 60 mph were recorded including a peak gust of 71 mph around 1300 PST. Sustained winds of 40 mph or greater occurred from 1000 to 1200 PST and from 1600 to 1800 PST.

Dust Storm, Coachella Valley

When
February 13, 10:00 PM PST to February 14, 12:00 AM PST
Where
Coachella Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

A spotter in La Quinta, near Thermal, reported blowing dust reducing visibility to one tenth of a mile or less. Winds at the time were sustained 30 mph and gusting to 47 mph.

Heavy Snow, San Bernardino County Mountains

When
February 14, 12:00 AM PST to February 16, 12:00 AM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Department of Highways
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Two-day snow totals include: Snow Summit Resort near Big Bear (8200 ft)with 14; Onyx Summit (8200 ft) with 12; Running Springs (7200 ft) with 10 and Arrowbear Lake (6200 ft) with 10.

Heavy Snow, Riverside County Mountains

When
February 14, 12:00 AM PST to February 16, 12:00 AM PST
Where
Riverside County Mountains forecast zone
Reported by
Department of Highways
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Two day snowfall totals include: Long Valley Resort (10,000 ft) with 20; Pine Cove/Idyllwild with 14 and San Jacinto (7000 ft) with 8.5.

Winter Weather, San Diego County Mountains

When
February 14, 7:00 AM PST to February 16, 12:00 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Law Enforcement
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Three to four inches of snow and icy roads caused California HIghway Patrol to close Interstate 8 near Pine Valley. Widespread chain control was enforced above 3500 feet.

Funnel Cloud, Orange

When
February 14, 7:30 AM PST to 9:00 AM PST
Where
Orange County, 4 mi SW of Huntington Beach
Reported by
Fire Department/Rescue
Coordinates
33.629, -118.049

A Huntington Beach Lifeguard reported three funnel clouds approximately 4 miles offshore, sometime between 0800 and 0830 PST on the 14th. The funnel clouds dissipated without lowering to the water.

High Wind, Santa Ana Mountains and Foothills

When
February 16, 7:00 AM PST to 2:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began at the Fremont Canyon RAWS between 0651 and 0751 PST and ended between 1251 and 1351 PST on the 16th. During this time, winds consistently gusted above 60 mph and often above 65 mph. Two peak gust of 73 mph was recorded between 1851 and 2051 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364143, 364144, 364149, 364150, 367940, 364145, 364146.